|How come: low VL yet low CD4!
Apr 18, 2006
I know every case is somewhat different. My question: in the course of the last 20 months, since diagnosis, my VL went from 2000 to 13000 thaen undetectable few months ago, following starting meds (reyataz 300mg+truvada+norvir booster). How come my CD4 went as low as 156 while the VL remained relatively very low? I started meds because the doc was'nt happy with CD numbers and I had flaky skin on my chin (early sign of infection?). I am still thrilled that my VL went up so slowly yet CD4/CD8 was as low as .18
I tested positive after 7 years of not testing (I know, I know). Is there any predicament for the future based on the low VL I used to have (again, now on meds I'm undetectable, but always questionung my decision to commence meds).
Also, what are the prospects of catching another strain of HIV? Is this still happenning (coinfection).
Btw, my overall energy has improved with meds, no side effects.
Thanks and god bless for your support.
| Response from Dr. Wohl
The viral load predicts how fast or slow the CD4 cell count falls after infection. The higher the viral load, the faster the CD4 cell count typically falls. Viral load generally stays about the same for most of the course of the infection in the absence of HIV therapy (the value can fluctuate by about three-fold due to biological and laboratory variability).
So, if your viral load is around 5,000-10,000 this is considered pretty low, suggesting you have been infected for quite given your low CD4 cell count.
With HIV treatment, the viral drops and the CD4 cell count increases. Taking meds regularly without breaks helps maintain supression of the virus. Having a lower viral load at the start of therapy, generally, makes it more likely therapy will be fully effective.
We know that is indeed possible to acquire a new strain of HIV and if the virus you catch is resistant to the meds you are taking it could potentially affect their effectiveness.
I am glad you are doing so well.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.